Alert archive / Maryland / Tornado Warnings in 2022

Tornado Warning 36, NWS Baltimore/Washington

August 4, 2022Baltimore County, Harford County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 4, 2022, 6:25 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2022, 6:25 PM EDT (22:25 UTC)
Expired
Aug 4, 2022, 6:45 PM EDT
In force
20 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Baltimore County, MD, Harford County, MD

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 4, 2:52 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 2:52 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Bermuda high pressure will remain in place through late this
week. A cold front will approach from the Great Lakes Friday.
The front is expected to dissipate before crossing the region,
though its remnants may cause unsettled weather to linger
through the weekend amidst the hot and humid airmass. Another
front may approach during the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Numerous shower and storms are developing over eastern WV and
western MD, with even a few isolated storms developing along the
Blue Ridge as well. This is happening as a remnant MCV from the
Ohio Valley this morning and interacts with a surface trough
over the higher elevations. Hot and humid conditions, resulting
from strong Bermuda high pressure offshore, have fueled a very
unstable environment with 3000+ J/kg of SBCAPE area-wide via
the RAP mesoanalysis, with some areas further east even above
4000 J/kg. This is supported by recent ACARS soundings out of
IAD and DCA with similar values of SBCAPE. PWATs today aren't
quite as impressive, and that is represented in the model and
ACARs sounding with some some dry air present in the mid-levels.
This paired with extreme LL lapse rates, owing to the hot and
humid airmass, yields an environment favorable for microbursts
today. Areas under the strongest cells face the risk for some
isolated damaging wind gusts in excess of 58 mph. However, most
storms today will pulse up and die out very quickly, with 30-40
mph gusts as they do so.

Storms are expected to gradually move east towards the Blue
Ridge through the afternoon, albeit very slowly at first. There
is some question if these ever quite make it to the I-95
corridor, so will have to monitor over the coming hours. This
environment would generally result in cold pool dominant
convection, so at some point it should get moving a little
quicker. Some storms may form along the Bay/River breeze, though
they have not gotten going quite as much as anticipated, at
least not yet. Some signal shows up in radar and surface obs,
but nothing that would likely spark much convection at this
time.

Activity should wane by mid to late evening with the loss of
heating. Another muggy night is in store with potential patchy
fog, particularly west of the Blue Ridge where more coverage of
storms this afternoon/evening is expected. Lows generally in
the 70s are expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A weakening cold front will approach the region Friday, then
stall and wash out into Saturday. There has been a consistent
signal for numerous to widespread thunderstorms Friday afternoon
and evening near and east of the Blue Ridge. Weak steering flow,
PWs increasing to 2+ inches and potential backbuilding of storms
lends to a threat of isolated to scattered instances of flash
flooding for much of the area. Localized damaging downburst
winds and even a bit of hail are possible in the most intense
storms Friday with high instability remaining in place and
slightly more impressive mid-level lapse rates.

With the cold front getting hung up over our area Saturday as it
fizzles out, there is a potential for more of the same. Showers
and thunderstorms expected once again, with isolated flooding
and damaging wind gusts possible once again.

Heat indices in the upper 90s to around 100 are possible each
afternoon prior to any showers and thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Unsettled conditions continue to finish off the weekend. Ensemble
guidance keeps elevated PWATs in the region on Sunday, but not as
high as previous days, with the GEFS being the least aggressive.
With plenty available moisture and decent CAPE (1000 to 2000 J/kg,
again, GFS least aggressive), storms initializing from any passing
shortwaves or boundaries will have the potential to be strong to
severe, capable of producing damaging wind gusts and isolated
flooding.

Monday is slated to be more like our typical summer pattern with
guidance showing less instability and moisture. As the next system
approaches on Tuesday, however, the area may see more activity
again. As the front moves through Tuesday/Wednesday, ensemble
guidance brings in ample instability and moisture to fire up with
the enhanced forcing. This far into the extended uncertainty is
fairly high, including regarding the timing of the front.
Wednesday's forecast will be dependent on how the front evolves, but
as is typical this time of year, it may slow just to the south of
the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Slow-moving convection over eastern WV and western MD has
avoided the terminals thus far. Storms are expected to gradually
move eastward, but remain scattered in nature. Still lots of
uncertainty if the terminals will be directly impacted, but
have some VCTS periods in there for now. Further east,
uncertainty was higher, but still have VCTS in, albeit for a
later timeframe. Best chance for storms will be MRB and CHO.

Storms taper off into the evening hours with VFR conditions
returning. MRB and CHO could potentially see some fog with a
muggy night expected after any potential rain, but if they stay
dry, may not quite materialize.

Additional showers and thunderstorms are likely during the
afternoon and evening hours Friday and Saturday. Southerly flow
generally 7-11 kts with gusts of 14-17 kts are expected through
the first half of the weekend, higher in/near storms.

The pattern of unsettled conditions continue, so terminals can
expect subVFR conditions during any passing showers or thunderstorms
on Sunday and Monday.

&&

.MARINE...
Southerly channeling will likely result in periods of SCA level
gusts during the late afternoon and evening hours each of the
next few days. Showers and thunderstorms are possible during
this time, as well. Storms may contain frequent lightning and
gusts in excess of gale force at times.

Flow remains out of the south to southwest Sunday and Monday, with
southerly flow dominating overnight. As such, channeling winds
overnight may approach SCA conditions.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will gradually rise during the next few days as
southerly flow persists. At this point, only Annapolis is set to
rise to the Action stage during a few of the astronomically higher
tides. However, there appears to be an upper limit of these
anomalies given lower values across the lower Chesapeake Bay.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ005-006-008-
     011-013-014-016>018-504>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ053-054-057.
WV...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to midnight EDT
     tonight for ANZ531>534-537-541-543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...DHOF/CJL
LONG TERM...CAS
AVIATION...CJL/CAS
MARINE...DHOF/CAS
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Aug 4, 5:00 AM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Thu Aug 4 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM to 8 PM EDT for most of
the outlook area. Elsewhere, heat index values may approach 105
degrees for a few hours this afternoon.

Scattered showers and thunderstorms may produce heavy rainfall
and isolated instances of flooding or wind damage this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
500 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM until 8 PM for portions
of central Maryland. Elsewhere, heat index values around 100 to
105 degrees are possible for a few hours this afternoon.

Scattered to numerous showers and thunderstorms may produce heavy
rainfall and isolated instances of flooding or wind damage this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ001-501-502-VAZ503-504-WVZ501>506-050900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms may produce heavy
rainfall and instances of flooding or wind damage this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a threat of scattered instances of flooding Friday
afternoon and night. In addition, thunderstorms may produce
localized damaging wind gusts or large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

DHOF

In the hours before

Local storm report, Aug 4, 5:40 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     3 W JOHNSONTOWN         39.58N  78.10W
08/04/2022                   BERKELEY           WV   911 CALL CENTER

            TREE DOWN ALONG BALD EAGLE TRAIL

0352 PM     TSTM WND DMG     MARTINSBURG             39.46N  77.97W
08/04/2022                   BERKELEY           WV   911 CALL CENTER

            MULTIPLE TREES DOWN ALONG HEDGESVILLE RD.

0359 PM     TSTM WND DMG     2 N WINEBRENNERS CROSS  39.46N  77.90W
08/04/2022                   BERKELEY           WV   911 CALL CENTER

            MULTIPLE TREES DOWN JUST EAST OF MARTINSBURG.

&&

EVENT NUMBER LWX2204630
EVENT NUMBER LWX2204631
EVENT NUMBER LWX2204632

CJL
Local storm report, Aug 4, 5:47 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     4 NNW JONES SPRINGS     39.54N  78.12W
08/04/2022                   BERKELEY           WV   911 CALL CENTER

            TREES DOWN NEAR THE INTERSECTION OF ASCENSION DR AND
            TERRAIN DR.

&&

EVENT NUMBER LWX2204633

AVS
Local storm report, Aug 4, 5:56 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     MARINE TSTM WIND 5 S SWAN POINT          38.23N  76.95W
08/04/2022  M45 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2204634

AVS
Local storm report, Aug 4, 6:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     4 WSW FAIRPLAY          39.52N  77.81W
08/04/2022                   WASHINGTON         MD   911 CALL CENTER

            TREE DOWN ONTO POWER LINES ON THE 7500 BLOCK OF DAM
            NUMBER 4 RD.

&&

EVENT NUMBER LWX2204635

AVS
Local storm report, Aug 4, 6:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     2 SSE COLUMBIA          39.18N  76.84W
08/04/2022                   HOWARD             MD   TRAINED SPOTTER

            TREE DOWN NEAR THE ROYAL FARMS ON SNOWDEN RIVER PKWY.
            IN COLUMBIA.

&&

EVENT NUMBER LWX2204636

CJL
Local storm report, Aug 4, 6:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT THU AUG 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     REAGAN NATIONAL APT     38.85N  77.03W
08/04/2022  M58 MPH          ARLINGTON          VA   OFFICIAL NWS OBS

&&

EVENT NUMBER LWX2204637

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:05 PM EDTSmall Craft AdvisoryLWX26 hr
Aug 4, 1:52 PM EDTFlash Flood WarningLWXGreene, Madison109 min
Aug 4, 1:56 PM EDTSevere Thunderstorm WarningLWXGreene, Madison26 min
Aug 4, 3:30 PM EDTFlash Flood WarningLWXRockingham87 min
Aug 4, 3:41 PM EDTAreal Flood WarningLWXGreene, Madison73 min
Aug 4, 4:02 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester29 min
Aug 4, 4:57 PM EDTAreal Flood WarningLWXRockingham93 min
Aug 4, 5:29 PM EDTSpecial Marine WarningLWX91 min
Aug 4, 5:30 PM EDTSpecial Marine WarningLWX90 min
Aug 4, 5:31 PM EDTSpecial Marine WarningLWX39 min
Aug 4, 6:07 PM EDTSpecial Marine WarningLWX21 min
Aug 4, 6:16 PM EDTSpecial Marine WarningLWX36 min
Aug 4, 6:21 PM EDTSevere Thunderstorm WarningLWXCulpeper, Orange39 min
Aug 4, 6:28 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church47 min
Aug 4, 6:51 PM EDTSpecial Marine WarningLWX39 min
Aug 4, 6:52 PM EDTSpecial Marine WarningLWX98 min
Aug 4, 7:07 PM EDTSpecial Marine WarningLWX83 min
Aug 4, 7:24 PM EDTSpecial Marine WarningLWX96 min
Aug 4, 7:24 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William36 min
Aug 4, 7:41 PM EDTSpecial Marine WarningLWX94 min
Aug 4, 7:43 PM EDTSpecial Marine WarningLWX92 min
Aug 4, 2:35 PM EDTSevere Thunderstorm WarningLWXAllegany28 min
Aug 4, 3:00 PM EDTSevere Thunderstorm WarningLWXWashington45 min
Aug 4, 3:23 PM EDTSevere Thunderstorm WarningLWXWashington52 min
Aug 4, 4:07 PM EDTSevere Thunderstorm WarningLWXWashington25 min
Aug 4, 5:08 PM EDTFlash Flood Warning Considerable damage threatLWXAllegany, Garrett3 hr
Aug 4, 5:19 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard, Montgomery41 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Howard, Montgomery, Prince George's51 min
Aug 4, 5:42 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore48 min
Aug 4, 5:50 PM EDTFlash Flood Warning Considerable damage threatLWXBaltimore, City of Baltimore3 hr
Aug 4, 5:58 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Prince George's, City of Baltimore47 min
Aug 4, 6:04 PM EDTFlash Flood Warning Considerable damage threatLWXBaltimore, City of Baltimore2 hr
Aug 4, 6:09 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's26 min
Aug 4, 6:19 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford41 min
Aug 4, 6:53 PM EDTSevere Thunderstorm WarningLWXCecil, Harford52 min
Aug 4, 7:13 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's47 min
Aug 4, 7:15 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's45 min
Aug 4, 7:48 PM EDTAreal Flood WarningLWXAllegany, Garrett2 hr
Aug 4, 1:06 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral15 min
Aug 4, 4:24 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson35 min

Nearby

Tornado Warnings in Maryland, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.